Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Hastings, NE

June 29, 20174 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 5:03 AM CDT for 4 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 5:03 AM CDT (10:03 UTC)
Expired
Jun 29, 2017, 5:30 AM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:22 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KGID 291003
SVRGID
KSC089-123-141-183-291030-
/O.NEW.KGID.SV.W.0145.170629T1003Z-170629T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
503 AM CDT THU JUN 29 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mitchell County in north central Kansas...
  Jewell County in north central Kansas...
  Smith County in north central Kansas...
  Northeastern Osborne County in north central Kansas...

* Until 530 AM CDT

* At 502 AM CDT, severe thunderstorms were located along a line
  extending from near Gaylord to 7 miles south of Bellaire to 6 miles
  north of Downs, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Smith Center, Downs, Mankato, Kensington, Cawker City, Glen Elder,
  Jewell, Lebanon, Burr Oak, Esbon, Formoso, Ionia, Randall, Athol,
  Lovewell State Park, Montrose and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9858 3967 9870 3966 9906 3993 9906
      3992 9793 3966 9793 3942 9836 3942 9857
TIME...MOT...LOC 1002Z 248DEG 39KT 3969 9884 3969 9863 3960 9852 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:29 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 29, 4:29 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
429 AM CDT Thu Jun 29 2017

.SHORT TERM...(Today and tonight)
Issued at 427 AM CDT Thu Jun 29 2017

Ongoing thunderstorms stretch from western KS northward into west-
central Nebraska and will move through our forecast area this
morning. Any severe thunderstorms should remain confined to south
of a line from Alma to Geneva, where a strong LLJ remains in
place.

The HRRR takes all of this activity out of the area by 9-11 AM,
and this appears reasonable. Unfortunately, things become much
more uncertain for this afternoon and evening. Potential remains
for a few thunderstorms to redevelop, primarily along and east of
Highway 281 during the afternoon, where CAPE will be in the
3000-3500 J range. With around 30 kts of bulk shear, there is a
chance for strong to severe storms. That said, the better
potential appears to be to our east in the vicinity of the surface
warm front. This is reflected in the latest SPC outlook which has
shifted the "enhanced" area farther east.

This evening and tonight, more convection is expected to develop
across the high plains in associated with a H500 wave and track
through the area. Ensemble guidance suggests that the best potential
will be across the KS counties.

.LONG TERM...(Friday through Wednesday)
Issued at 427 AM CDT Thu Jun 29 2017

A fairly progressive summertime pattern is expected to persist
across the local area through much of next week. This will result in
periodic chances for thunderstorms...some of which could be strong
or severe...along with distinct breaks in chances for precipitation
as transitory ridges of high pressure make their way across the local
area.

Starting off Friday...expect a relatively cooler day across the
local area as a weak front and upper level disturbance make their
way across the local area. While there will be several hundred
joules of CAPE to work with during the afternoon hours...overall
instability will be relatively limited...which despite the decent
low level shear...should help to limit strong or severe
thunderstorms during the afternoon hours. Thereafter...expect high
pressure across the intermountain west to transition
east...resulting a temperatures climbing back to near or above
normal over the upcoming weekend. While dry weather should accompany
this ridge on Saturday...expect a disturbance originating across
northern California to undercut the ridge over the upcoming
weekend...resulting in a a return to showers and thunderstorms
across the local area by Sunday afternoon. With 2-3 KJ/KG of CAPE
across the area Sunday afternoon...expect the potential for any
storms that do develop to become severe...so continued with the
mention of strong to severe storms across the local area Sunday
afternoon/evening.

Thereafter...expect multiple...small chances for thunderstorms
through Tuesday morning...when the next ridge of high pressure is
expected to transition across the plains. Once again...with a fairly
progressive pattern forecast...expect only a brief break in
thunderstorm chances....with storms across the high plains expected
to infiltrate portions of the local area Wednesday evening/Thursday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1220 AM CDT Thu Jun 29 2017

My expectation is that the line of thunderstorms south of the
terminals will remain there as they propagate eastward and build
southward into the low-level jet. There is an area of rain showers
that will likely affect both EAR and GRI over the next few hours
though.

Later tonight, scattered thunderstorms may move into the terminals
from western Nebraska. This will likely be a pretty short window
before we clear out shortly after dawn.

Thunderstorm redevelopment is possible Thursday afternoon. At this
time, the best chances appear to be farther east. Therefore I
included VCTS in GRI, but left it out of EAR for now.

Aside from any thunderstorms, winds should remain pretty light and
variable through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Jun 29, 3:33 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
333 AM CDT Thu Jun 29 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will continue across the area through mid
to late morning. Most of this activity should be non severe, but
a few strong to marginally severe storms with up to quarter size
hail are possible southeast of a line from Alma to Geneva.

Severe thunderstorms are possible across the area late this
afternoon into the overnight. The most likely time frame will be
from 4 PM to midnight. Hail up to the size of ping pong balls and
up to 70 mph wind gusts are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few non severe thunderstorms will be possible across portions of
the local area Friday afternoon. Additional periodic chances for
thunderstorms return to the local area Sunday afternoon through next
Tuesday. At this time...it appears there will at least be a chance
for strong or severe thunderstorms across the local area Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels/Rossi

In the hours before

Special weather statement, Jun 28, 11:39 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
1139 PM CDT WED JUN 28 2017

NEZ084-085-290530-
Franklin NE-Webster NE-
1139 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER AND NORTHERN
FRANKLIN COUNTIES UNTIL 1230 AM CDT...

At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Campbell to near Hildreth. Movement was east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Blue Hill, Hildreth, Campbell, Bladen, Upland and Rosemont.

LAT...LON 4019 9833 4019 9909 4035 9909 4035 9833
TIME...MOT...LOC 0439Z 270DEG 16KT 4028 9871 4027 9901

Rossi
Local storm report, Jun 28, 11:44 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             CHESTER                 40.01N 97.62W
06/28/2017  E0.88 INCH       THAYER             NE   PUBLIC

            PICTURE FROM FACEBOOK. TIME ESTIMATED FROM
            RADAR.

&&

MANGELS
Special weather statement, Jun 29, 12:21 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
1221 AM CDT THU JUN 29 2017

NEZ083-084-290600-
Franklin NE-Harlan NE-
1221 AM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND NORTHEASTERN
HARLAN COUNTIES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntley, or 18 miles south of Holdrege, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, Franklin, Republican City, Upland, Bloomington and Huntley.

LAT...LON 4035 9891 4035 9886 4009 9882 4008 9937
      4026 9940
TIME...MOT...LOC 0521Z 262DEG 20KT 4019 9930

Rossi
Local storm report, Jun 29, 1:02 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             3 WNW GUIDE ROCK        40.09N 98.38W
06/29/2017  M1.75 INCH       WEBSTER            NE   TRAINED SPOTTER

            GOLF BALL SIZED HAIL 1 N AND 2.5 W OF GUIDE
            ROCK.

&&
Local storm report, Jun 29, 2:30 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
230 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     HAIL             RED CLOUD               40.09N 98.52W
06/29/2017  E1.00 INCH       WEBSTER            NE   PUBLIC

            REPORT OF QUARTER SIZE OR SLIGHTLY LARGER
            HAIL RELAYED THOUGH WEBSTER COUNTY DISPATCH.
            NO TIME WAS GIVEN IN THE REPORT, SO IT WAS
            ESTIMATED FROM RADAR.

&&

MANGELS
Local storm report, Jun 29, 4:15 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             STOCKTON                39.44N 99.27W
06/29/2017  E0.75 INCH       ROOKS              KS   LAW ENFORCEMENT

            DIME SIZE HAIL IN STOCKTON.

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:20 PM CDTSpecial Weather StatementGIDMitchell40 min
Jun 28, 9:35 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell40 min
Jun 28, 10:15 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell45 min
Jun 28, 10:34 PM CDTSpecial Weather StatementGIDJewell41 min
Jun 28, 10:41 PM CDTSpecial Weather StatementGIDJewell34 min
Jun 28, 10:53 PM CDTSevere Thunderstorm WarningGIDJewell40 min
Jun 29, 12:46 AM CDTSevere Thunderstorm WarningGIDPhillips, Smith44 min
Jun 29, 1:13 AM CDTSevere Thunderstorm WarningGIDJewell, Smith47 min
Jun 29, 1:26 AM CDTSevere Thunderstorm WarningGIDSmith34 min
Jun 29, 1:55 AM CDTSevere Thunderstorm WarningGIDJewell, Smith37 min
Jun 29, 3:49 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks41 min
Jun 29, 4:27 AM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith48 min
Jun 29, 5:28 AM CDTSevere Thunderstorm WarningGIDJewell32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.